Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Brownsville, TX

March 18, 2015Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Mar 18, 2015, 12:34 AM CDT for Zapata County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2015, 12:34 AM CDT (05:34 UTC)
Expired
Mar 18, 2015, 3:30 AM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 202 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 5.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2015-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2015-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WGUS54 KBRO 180534
FFWBRO
TXC505-180830-
/O.NEW.KBRO.FF.W.0001.150318T0534Z-150318T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1234 AM CDT WED MAR 18 2015

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ZAPATA COUNTY IN DEEP SOUTH TEXAS...

* UNTIL 330 AM CDT

* AT 1233 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLOODING IN 
  ZAPATA. WATER IS REPORTED TO BE OVER HIGHWAYS 16 AND 83 IN PLACES 
  WITH SEVERAL ARROYOS OUT OF THEIR BANKS. UP TO 6 INCHES OF WATER 
  IS REPORTED TO BE OVER ROADWAYS IN THE MEDINA ADDITION. RADAR 
  SHOWS AT LEAST ANOTHER INCH OF RAIN IS LIKELY THROUGH THE NEXT ONE 
  TO TWO HOURS WHICH WILL AGGRAVATE EXISTING FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ZAPATA...BUSTAMANTE...ZAPATA COUNTY AIRPORT...MEDINA...ZAPATA
  MIDDLE SCHOOL...MORALES-SANCHEZ...LAS PALMAS...ZAPATA HIGH
  SCHOOL...ZAPATA COUNTY PUBLIC LIBRARY...FALCON LAKE ESTATES...
  ZAPATA COUNTY FIRE DEPARTMENT...FALCON SHORES...FALCON MESA...
  SIESTA SHORES...ZAPATA--MEDINA...BLACK BASS AND ROMEO T. FLORES
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 2705 9906 2667 9912 2669 9921 2672 9921
      2675 9924 2679 9924 2682 9926 2685 9927
      2686 9929 2687 9932 2688 9933 2692 9933
      2694 9939 2696 9939 2698 9938 2702 9942
      2701 9944 2704 9944

$$

JGG
2 follow-up statements
791 
WGUS74 KBRO 180615
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
115 AM CDT WED MAR 18 2015

TXC505-180830-
/O.CON.KBRO.FF.W.0001.000000T0000Z-150318T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAPATA TX-
115 AM CDT WED MAR 18 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
CENTRAL ZAPATA COUNTY...

AT 114 AM CDT...RADAR CONTINUED TO INDICATE MODERATE TO HEAVY 
RAINFALL OVER CENTRAL ZAPATA COUNTY AND THE CITY OF ZAPATA. FLASH 
FLOODING IS OCCURRING IN THIS AREA WITH WATER OVER SEVERAL ROADWAYS 
AROUND ZAPATA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
ZAPATA...BUSTAMANTE...ZAPATA COUNTY AIRPORT...MEDINA...MORALES-
SANCHEZ...LAS PALMAS...FALCON SHORES...FALCON MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2705 9906 2667 9912 2669 9921 2672 9921
      2675 9924 2679 9924 2682 9926 2685 9927
      2686 9929 2687 9932 2688 9933 2692 9933
      2694 9939 2696 9939 2698 9938 2702 9942
      2701 9944 2704 9944

$$

JGG
165 
WGUS74 KBRO 180745
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
245 AM CDT WED MAR 18 2015

TXC505-180755-
/O.CAN.KBRO.FF.W.0001.000000T0000Z-150318T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAPATA TX-
245 AM CDT WED MAR 18 2015

...THE FLASH FLOOD WARNING FOR CENTRAL ZAPATA COUNTY IS CANCELLED...

LAW ENFORCEMENT REPORTS FLOODING HAS ENDED IN ZAPATA. HEAVY RAIN HAS 
ALSO ENDED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 2705 9906 2667 9912 2669 9921 2672 9921
      2675 9924 2679 9924 2682 9926 2685 9927
      2686 9929 2687 9932 2688 9933 2692 9933
      2694 9939 2696 9939 2698 9938 2702 9942
      2701 9944 2704 9944

$$

JGG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 6:27 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Mar 17, 6:27 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
627 PM CDT TUE MAR 17 2015

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...SHOWERS ARE AFFECTING THE MFE AERODROME RIGHT
NOW...BUT ARE MOVING AWAY...WHICH SHOULD PROVIDE A DRY PERIOD
THERE FOR A FEW HOURS. MEANWHILE...PRECIPITATION IS APPROACHING
HRL AND BRO. OVERALL...VFR/MVFR IS EXPECTED TO PREVAIL THROUGH
THE OVERNIGHT HOURS AS RAINFALL DEVELOPS AND PERSISTS DUE A
DISTURBANCE IN THE MID-LEVELS OF THE ATMOSPHERE APPROACHING FROM
THE WEST. THE PRECIPITATION SHOULD BECOME MORE ISOLATED IN NATURE
TOMORROW AS THE DISTURBANCE MOVES EAST...SO ISOLATED THAT IT HAS
NOT BEEN INCLUDED IN THE TAFS FOR TOMORROW.
&&

.PREV DISCUSSION... /ISSUED 229 PM CDT TUE MAR 17 2015/

SHORT TERM... /NOW THROUGH WEDNESDAY NIGHT/...A MID LEVEL LOW WILL
MOVE NORTHEAST TOWARD THE BIG BEND AND INTO WEST TEXAS THROUGH
TONIGHT...AND THE LOCAL MID LEVEL PATTERN WILL BECOME SOUTHWEST
INSTEAD OF SOUTH. THE BEST DYNAMIC LIFT WILL BE OVER THE UPPER
VALLEY...LEAVING THE LOWER VALLEY WITH LIGHT...MOIST SOUTHEAST
SURFACE WINDS AND DECENT ISENTROPIC LIFT...THUS LIGHT RAIN...SOME
DRIZZLE...AND LOWER CIGS AND VSBY.

TONIGHT...MORNING PRECIPITATION ACTIVITY WAS RATHER QUIET...ONLY
REGISTERING OVER THE FAR WEST...WITH A FEW HUNDREDTHS OF AN INCH OF
LIGHT RAIN FALLING AT ZAPATA...FOR EXAMPLE. THE BEST ENERGY WITH THE
MID LEVEL LOW IS IN THE PROCESS OF MOVING OVER THE UPPER VALLEY THIS
AFTERNOON...AND MAY RESULT IN RAINFALL AMOUNTS INCREASING INTO THE
TENTHS OF INCHES THROUGH THIS AFTERNOON AND EVENING. A FOLLOW-UP
MINOR SHORTWAVE MAY TRIGGER SIMILAR RAINFALL OVER THE MID VALLEY
TONIGHT. THUNDER IS NOT OUT OF THE PICTURE AT THIS POINT...BUT THE
SOUNDING IS NOT UNSTABLE ENOUGH THROUGH THE MID ATMOSPHERE TO
BOLSTER CONFIDENCE IN ANY SIGNIFICANT STRONGER WX. IN ADDITION...
SOME DRY SLOTTING MAY OCCUR ALOFT...PUTTING AN ADDITIONAL HINDRANCE
TO STRONGER UPDRAFTS. STILL...SOME POCKETS OF MODERATE RAINFALL
COULD YIELD THE FEW TENTHS OF AN INCH OF RAINFALL CURRENTLY PAINTED
FOR PORTIONS OF THE UPPER VALLEY FROM MIDNIGHT TO DAWN. LOW TEMPS
WILL BE IN THE MID 60S.

WEDNESDAY...THE SHOW WILL END WEDNESDAY AS THE MID LEVEL LOW OPENS
AND EJECTS QUICKLY NORTHEAST ACROSS TEXAS WEDNESDAY MORNING. RAIN
CHANCES WILL DECEASE JUST AS FAST...TO NIL BY WEDNESDAY NIGHT...
THOUGH RIGHT REAR ENTRANCE JET DYNAMICS MAY CATCH THE UPPER VALLEY
WITH A FEW EXTRA LITTLE SHOWERS TONIGHT THROUGH WEDNESDAY MORNING.
HIGH TEMPS WILL BE CLOSE TO NORMAL IN THE MID TO UPPER 70S WHILE
WINDS REMAIN LIGHT FROM THE SOUTHEAST. NOT TOO HOPEFUL FOR MUCH SUN
WEDNESDAY WITH A MIX OF LOW AND HIGH CLOUDS RUNNING INTERFERENCE FOR
EACH OTHER...BUT BRIGHT SKIES WILL GIVE A SENSE OF A RETURN TO
NORMALCY WITH THE NEAR NORMAL TEMPS. EARLY MORNING FOG WILL AGAIN BE
PROBLEMATIC WITH THE WET GROUND AND ELEVATED DEW POINTS...AND EXPECT
AREAS OF FOG ACROSS THE EAST AND AT THE COAST AFTER MIDNIGHT...BUT
GUIDANCE IS NOT SOLID ON DENSE AND MAY NEED TO PLAY THAT BY EAR FOR
NOW.

WEDNESDAY NIGHT...EXPECT LIGHT WINDS AND MILD...ABOVE AVG OVERNIGHT
LOW TEMPS AGAIN IN THE MID 60S. WEAK RIDGING WILL DEVELOP OVER TEXAS
AS THE NEXT CUT OFF LOW HANGS OUT OVER THE NORTHERN BAJA PENINSULA/
SOUTHERN CALIFORNIA REGION. FOG AND LOW CLOUDS WILL AGAIN BE IN THE
MIX OVER NIGHT AS DEW POINTS RISE TO THE CHALLENGE AND BUMP UP
AGAINST LOWS IN THE MID 60S.

LONG TERM..../...THURSDAY THROUGH TUESDAY/...THE WEATHER PATTERN
CONTINUES WITH SEVERAL PACIFIC SHORTWAVE ENERGIES MOVING INTO BAJA
CA AND SWINGING TOWARDS THE NORTHEAST.

UPPER RIDGE WILL BE IN PLACE EARLY IN THE LONG TERM THURSDAY AS THE
LOW PRESSURE...IMPACTING THE SHORT TERM PERIOD...WEAKENS AND GETS
ABSORVED WITH A MARGINAL ZONAL FLOW. MEANWHILE...ANOTHER TROUGH
PROGRESSES SOUTH RIGHT ALONG THE CA COAST BEGINNING TO MAKE ITS
WAY INLAND OVER BAJA CA FRIDAY INTO SATURDAY. THIS WILL KEEP A
SOUTHWESTERLY FLOW ALOFT WHILE AT THE SURFACE SE WINDS WILL BE IN
PLACE. THE SE FLOW WILL KEEP HIGH DEW POINTS ACROSS THE CWA WITH
GOOD SUNSHINE. THIS WILL RESULT IN WARMER HIGH TEMPS THU THROUGH
FRIDAY. HIGH TEMPERATURES WILL BE NORMAL FOR THIS TIME OF THE YEAR
AND THE FIRST TIME THIS MONTH AFTER THE PROLONGED PERIODS OF RAIN
AND OVERCAST SKIES.

BY FRIDAY AFTERNOON INTO SATURDAY...THE UPPER LEVEL TROUGH SWINGS
TO THE NORTHEAST PUTTING THE CWA UNDER AN AREA OF DIFFLUENCE AND
UPPER LEVEL DIVERGENCE WHILE A COASTAL TROUGH ESTABLISHES ALONG
THE COASTAL WATERS. IN ADDITION TO THE UPPER LEVEL SUPPORT...THERE
WILL BE AN ABUNDANCE OF LOW TO MID LEVEL MOISTURE THAT WILL
SUPPORT FOR MODERATE TO HEAVY RAINFALL POTENTIAL. A WEAK FRONT
WILL MAKE ITS WAY SOUTH LATE SATURDAY INTO SUNDAY SHIFTING
BRIEFING WINDS TOWARDS THE NORTH AND BRINING A SLIGHT DECREASE IN
TEMPERATURES MAINLY SATURDAY NIGHT INTO SUN WITH LOWS REMAINING IN
THE MID 50S. HIGH TEMPERATURES WILL REMAIN IN THE LOW 70S AS THE
OVERCAST CONDITIONS WILL KEEP TEMPS BELOW NORMAL. A BROADER RIDGE
BUILDING ACROSS THE WEST WILL RETURN NORTHWEST FLOW ALOFT WITH DRY
AIR FILTERING INTO THE AREA MONDAY RETURNING SPRING LIKE CONDITIONS
ACROSS THE AREA. ANOTHER WEAK AND DRY FRONT IS DEPICTED IN THE
MODELS FOR TUESDAY WHICH WILL ONLY KEEP TEMPERATURES A FEW DEGREES
BELOW NORMAL.

MARINE...NOW THROUGH WEDNESDAY NIGHT...LIGHT SOUTHEAST WINDS AND
LOW SEAS WITH BROAD 1015 TO 1020 MB HIGH PRESSURE OVER THE NORTHWEST
GULF. SEA FOG MAY BE AN ISSUE TONIGHT AND WEDNESDAY MORNING AS NEAR
SHORE WATER TEMPS ARE BELOW THE DEW POINT.

THURSDAY THROUGH MONDAY...LIGHT TO MODERATE ONSHORE  FLOW WILL
PREVAIL THROUGH MUCH OF THE LONG TERM PERIOD. RAIN CHANCES TO TAPPER
OFF WITH FAIR CONDITIONS INTO FRIDAY. ANOTHER UPPER LEVEL STORM
SYSTEM AND WEAK FRONT MOVES INTO THE REGION FRIDAY NIGHT AND
SATURDAY WITH SHOWERS AND THUNDERSTORMS AND A BRIEF MODEST SHIFT
OF THE WIND FROM THE NORTH. THE GRADIENT INCREASES ENOUGH TO
LIKELY WARRANT EXERCISE CAUTION SATURDAY.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Mar 17, 5:02 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
502 PM CDT TUE MAR 17 2015

TXZ248>257-182100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
502 PM CDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

AREAS OF FOG...SOME POSSIBLY DENSE...WILL AFFECT PORTIONS OF DEEP
SOUTH TEXAS AND THE RIO GRANDE VALLEY THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF FOG...SOME POSSIBLY DENSE...WILL AFFECT PORTIONS OF DEEP
SOUTH TEXAS AND THE RIO GRANDE VALLEY DURING THE LATE NIGHT AND
EARLY MORNING HOURS OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-182100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
502 PM CDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

WIDESPREAD FOG...SOME POSSIBLY BECOMING DENSE...WILL AFFECT THE
LAGUNA MADRE AND GULF OF MEXICO WATERS EAST OF PADRE ISLAND FROM 0
TO 20 NAUTICAL MILES OFFSHORE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 12:17 AM CDTAreal Flood AdvisoryBROZapata3 hr
Mar 18, 1:08 AM CDTAreal Flood AdvisoryBROJim Hogg, Zapata3 hr
Mar 18, 2:22 AM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg3 hr
Mar 18, 4:21 AM CDTAreal Flood AdvisoryBROJim Hogg114 min
Mar 18, 12:13 PM CDTDense Fog AdvisoryBRO24 hr
Mar 18, 4:32 PM CDTMarine Dense Fog AdvisoryBRO19 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.